Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS Louisville, KY

March 1, 2023Breckinridge County, Meade County, Kentucky; Crawford County, Harrison County, Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Mar 1, 2023, 5:19 PM CST for Breckinridge County, Meade County, Kentucky; Crawford County, Harrison County, Perry County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2023, 5:19 PM CST (23:19 UTC)
Expired
Mar 1, 2023, 5:45 PM CST
In force
26 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crawford County, IN, Harrison County, IN, Perry County, IN, Breckinridge County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 39 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:25 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Mar 1, 2:25 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
325 PM EST Wed Mar 1 2023

.Short Term...(This evening through Thursday)
Issued at 200 PM EST Wed Mar 1 2023

A narrow window of opportunity remains open for thunderstorms late
this afternoon into early evening as a cold front moves into the
area from the northwest. Record high temps this afternoon have
yielded steep lapse rates and some modest instability, however low-
level dry air will limit our ability to generate thunderstorms.

If we do see thunderstorms before roughly 8pm EST, we could have
sufficient DCAPE to support a damaging wind threat, while low
freezing levels and steep mid-level lapse rates could also support a
few hailers. SPC Marginal Risk seems reasonable, especially across
north central Kentucky.

Precip coverage will increase through the night as the front
continues to push south and east across Kentucky. However the
thunderstorm chances and intensity will decrease with the loss of
instability. QPF will run around a half inch, which shouldn't result
in significant flooding but could cause some short-lived nuisance
flooding in low-lying areas. Best chance for ponding or minor
flooding will be along and south of the Western Kentucky and
Bluegrass Parkways, where storms will have the longer residence
time.

Last of the precip should exit the Lake Cumberland area around
daybreak Thursday, with high pressure nosing in from the north. Most
of the day will be dry and markedly cooler, but still solidly above
normal with max temps either side of 60. The front will be hung up
across the Tennessee Valley, and even though isentropic lift will
develop it should be after 0Z Fri by the time that precip shield
starts to lift north into Kentucky.

&&

.Long Term...(Thursday night through Wednesday)
Issued at 320 PM EST Wed Mar 01 2023

...ACTIVE WEEK OF WEATHER EXPECTED ACROSS THE REGION...

Key Messages:

1. Strong non-thunderstorm wind gusts are expected again on Friday
along with a conditional risk of severe weather.

2. Severe potential for Friday, with damaging winds possible

3. Some river flooding may be possible across the area.

Thursday Night:

As the upper wave takes on a negative tilt, the associated sfc low
will deepen as it tracks from northeast Texas to the Missouri
Ozarks. This propagation will result in the stalled boundary across
the Tennessee Valley to lift back north through the Commonwealth
late Thursday night, increasing our rain chances for the overnight
period. At least moderate, perhaps brief heavy rain, will be
possible as strong integrated vapor transport pushes PWAT anomalies
above 250% of normal values. There remains some variation is QPF
amounts, though it appears the axis of highest QPF will be along the
Ohio River from western Kentucky to southwestern Indiana. This
aligns well with the updated Day 2 ERO by WPC. Model soundings are
quite interesting for the overnight period, which do not feature
much in the way of instability, except for maybe a small pocket of
CAPE located above a low level stable layer. Wind profiles do show
quite a bit of veering in the lower levels, which could promote some
rotation within the elevated cells. WAA showers will be pushing
north of the Kentucky Parkways by daybreak on Friday.

Friday:

Full set of hazards are on the table for Friday, including severe,
strong non-thunderstorm wind gusts, and a low-end flood threat. Our
southeastern portion of the region may dry out for a period of time
during Friday morning as we become centered within the warm sector.
However, a robust cold front will be pushing through the region from
late morning to early afternoon. Linear storm mode is expected, with
embedded rotation possible as SRH is expected to be extremely high
due to the proximity of the sfc low. Damaging wind gusts will be the
primary threat, though some brief spin-up tornadoes will be possible
as well. Wind profiles support large looping hodographs in the
lowest 3km, though SBCAPE profiles are relatively weak. Should we
see better destabilization ahead of the front, then severe potential
will dramatically increase.

Aside from any severe threat, non-thunderstorm wind gusts will be in
the order of 45-55+mph as a strengthening LLJ between 60-70kts
passes over the region. A Wind Advisory for Friday is a solid bet,
with the potential for a High Wind Warning on the table as well.
Ensembles are in really good agreement for 6-hr max wind gusts. Wind
gusts of this magnitude will result in scattered power outages and
difficult traveling conditions on east-west roads.

In addition to the strong wind gusts, river flooding is still a
potential for some of the basins, though overall QPF has dropped off
a bit compared to this morning's package, and so river flooding
potential is lowering some. For example, HEFS 10-day river level
probs do have some chance of minor river flooding, though overall
best chance is to remain in action stage. This remains an evolving
situation, so will continue to monitor trends closely.

Weekend:

Drier and cooler weather is anticipated for the weekend as sfc high
pressure builds into the region. We'll likely keep clouds going for
the first half of Saturday as an upper wave passes through, though
we should see increasing sunshine by the Saturday afternoon hours.
Temps for the weekend will be a bit cooler, though still slightly
above normal for this time of year.

Early Next Week:

We start out the new work week dry, though small chances for rain
return to the region by Monday night and into Tuesday. Temperatures
are expected to be the warmest of the long term period on Monday,
with a slight cooling trend again into the middle of next week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1215 PM EST Wed Mar 1 2023

VFR cig/vis expected through the valid TAF period.  Main impacts
will be SW wind gusts this afternoon, perhaps touching 20 kt at
times, and potential late afternoon/evening TS/CB as a cold front
pushes through. It's a race between the incoming front from the NW
and a moisture plume from the south, and whether they can interact
over Kentucky before the instability and shear both fade out. Narrow
window of opportunity for TS, but a broader window for showers into
the evening.

Will include a few hrs of high-based TS/CB early this evening at
SDF, and a bit later at BWG and LEX, but probabilities are too low
for HNB.  Precip pushes south and east of the terminals after
midnight, with light N-NE winds and cirrus ceilings Thu morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CJP
Aviation...RAS
Hazardous weather outlook, Mar 1, 2:33 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
333 PM EST Wed Mar 1 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
333 PM EST Wed Mar 1 2023 /233 PM CST Wed Mar 1 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated strong storms will be possible this evening. Brief gusty
winds and small hail would be the main threat with any storms that
develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms late Thursday and again on Friday.
Heavy rainfall, an increasing chance of severe storms, and strong
gusty winds are expected. Flash flood and minor river flooding are
also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today through Friday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/RAS

In the hours before

Special weather statement, Mar 1, 5:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
502 PM CST Wed Mar 1 2023

INZ089-KYZ023-024-012345-
Perry IN-Hancock KY-Breckinridge KY-
502 PM CST Wed Mar 1 2023

...Strong thunderstorms will impact portions of central Perry,
Hancock and northwestern Breckinridge Counties through 545 PM CST...

At 502 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tell City to 6 miles east of St. Joseph.
Movement was northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Hawesville around 505 PM CST.
  Tell City around 510 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3793 8698 3794 8692 3802 8680 3800 8677
      3807 8677 3815 8646 3793 8652 3765 8662
      3774 8682 3779 8682 3784 8685 3784 8691
      3788 8689 3791 8693 3790 8698 3792 8697
TIME...MOT...LOC 2302Z 245DEG 46KT 3793 8684 3767 8721

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 5:02 PM CSTSpecial Weather StatementLMKHancock43 min
Mar 1, 5:51 PM CSTSpecial Weather StatementLMKTrimble24 min
Mar 1, 5:52 PM CSTSevere Thunderstorm WarningLMKOldham23 min
Mar 1, 5:56 PM CSTSevere Thunderstorm WarningLMKTrimble19 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.